You need to upgrade your Flash Player or turn on the JavaScript option to see the menu.
   

 

RU 486 Deaths

 

RU 486 Has Killed Fifteen Women

by J.C. Willke, MD

Since it has become generally used in the western world, the French abortion pill, RU 486, has now resulted in the death of fifteen women. This fact speaks for itself in regard to the so-called safety of the drug. Let me briefly describe each victim.

1. The first published case occurred in France, April 1991, but was widely dismissed because it was reported she had all three contraindications to the use of the drug. She had been a heavy smoker, had heart problems and high blood pressure. Over the next several years, there were no deaths reported, possibly because the drug was only beginning to be introduced in many countries.

2. In September 2001, a Canadian woman died from septic shock eight days after taking the pills. This was a result of a Clostridium infection in the uterus, possibly due to retained parts of the baby. A second woman, 21 years old, sustained a serious heart attack but survived. As a result, the Canadian trials of RU 486 were temporarily halted.

3.On September 12, 2001, a 38- year-old woman in Tennessee died five days after taking RU 486. She had a tubal pregnancy which, according to a warning from the Food and Drug Administration, RU 486 will not abort. This abortion facility apparently failed to make the proper diagnosis, even though they did an ultrasound. According to her boyfriend, they said, “We don’t see any fetus in the uterus, but that is not unusual. This is an early pregnancy.” She returned home and developed severe pain and bleeding, which worsened over several days. She placed multiple calls to the abortion facility, as her condition worsened, but was advised that her symptoms were normal and routine. She was finally hospitalized and received legitimate medical care, but died from massive peritonitis from the ruptured tube. A major malpractice lawsuit was subsequently filed.

4. Holly Patterson, an 18-year-old girl in California, died September 17, 2003, after taking RU 486. The Planned Parenthood death center did not educate her on how to administer the medication, did not have her signature on a consent form and failed to report her death as an unusual occurrence. After taking the medication, she returned to a local hospital twice. The first time she was given painkillers and sent home. The second time, she went to the hospital where she died. The Alameda County, California Coroner’s official autopsy report stated that she died because the drugs did not produce a complete abortion. The retained parts developed a massive systemic infection, septic shock and resulted in death.

5. Rebecca Tell Berg, a sixteen-year- old Swedish girl, died June 3, 2003 from an RU 486 abortion. In this case, she apparently received good medical care. She was seven weeks pregnant. One week after being examined by a gynecologist, she returned to the hospital and was given three RU 486 abortion pills, a full dose. Two days later she returned and was given two Cytotec pills. After a few hours, she was in severe pain, bleeding heavily and was given pain medication. After being kept in the hospital for eight hours, she passed a “big blob” and was sent home. Days later, still bleeding and in pain, her boyfriend encouraged her to go to the hospital. However, hospital officials told her she could bleed for as long as two weeks, so she stayed home. During this time, a medical professional, inquiring about her condition, made at least one phone call. Eight days after the abortion she was found dead in the shower. A coroner’s report confirmed that Rebecca bled to death. It noted, however, that the doctors had given an appropriate dosage, followed proper procedure and “followed all the rules.”

6,7. The British government, in January 2004, announced that two women had died after taking RU 486 for abortions. No details of the deaths or the victims have been given except that they died after taking RU 486. The deaths were described as “suspected fatal reactions associated with the use of RU 486.” When questioned, the health minister noted there might have been other causes for the deaths, but provided no evidence other than the use of RU 486.

8. In November 2004 the US Food and Drug Administration announced that another woman had died from taking RU 486. The FDA said that they had reports of 17 potentially fatal cases of tubal pregnancy that had taken the drug. They noted that heavy bleeding was a problem in 8%, lasting as long as thirty days. They have records of 72 cases needing blood transfusions. They also reported seven near fatal cases of severe sepsis (bacterial infections), which were treated successfully. Rather than take this dangerous drug off the market, which is what they would have done if this had been any other drug except an abortion drug, they have compromised by issuing a revised warning label detailing these potential serious problems.

On July 29, 2005, the US Food and Drug Administration confirmed that a total of five women in the US died using the drug RU 486. Note that we list three deaths above (#3,#4,#8). This adds two more, which are detailed in #9 and #10 below.

9. Oriane Shevin, 34 from Sherman Oaks, California died June 14, 2005. An attorney and mother of two, the cause of death was sepsis, a blood infection.

10. Hoa Thuy Tran, 21, a student teacher in Orange County, CA died in 2003. Her name was made public in October 2005 when her family filed a lawsuit against Danco and Planned Parenthood, the maker of RU 486. Her death was due to septic shock associated with the drug.

11. March 2006 - US Food and Drug Administration, one woman died in a Planned Parenthood center in Colorado.

12. May 2006 - Center for Disease Control reported at a scientific meeting in Atlanta of a death from an abortion in which only the second drug, Cytotec, (misoprostol) was used vaginally along with laminaria being inserted.

13. June 2008 – Manon Jones, an eighteen- year-old student from Caernarfon, Gwynedd was six weeks pregnant when she took the RU 486 pills. Afterwards she felt light-headed and began to bleed abnormally. She was admitted to the hospital the next week, continued to bleed, was placed on life support and died. Post-mortem examination showed a very low blood count but also retained fetal parts in her womb.

14,15. September 2010 – A Center for Disease Control report in the New England Journal of Medicine details the death of a 29 year old Hispanic woman in 2008. The woman died from septic shock caused by a Clostridium Sordellii infection after taking RU 486. A 21 year old Caucasian woman also died of the same complications due to taking the drug in 2009.

Concerned Women for America, a pro-life women’s group under the Freedom of Information Act, receive public documents from the FDA. These list over 600 adverse effects by women taking this drug. These included 220 cases of hemorrhage that were either life threatening or extremely serious, 71 of which required blood transfusions. In addition, 392 reports indicated women requiring surgery to repair damage resulting from the abortion including many under emergency conditions. As a result of this, many havepetitioned the FDA to remove this dangerous drug from the market before more women die.

Short of death, the most serious concern is bleeding. Women who take RU 486 usually bleed for one or two weeks, with 10% bleeding more than one month. This leaves women exposed to infection for an extended period of time. The average woman loses four times the average blood from a standard surgical abortion. In European trials, at least one in every hundred women had to be hospitalized due to blood loss and needed a transfusion. One case illustrating this occurred during the official trials of RU 486 in the United States. A woman in Iowa almost died from hemorrhage from an incomplete RU 486 abortion. Multiple emergency blood transfusions saved her life. (This according to Dr. M. Loviere, Waterloo Courier, 9-24-95.)

Much more detail could be given to the problems resulting from the use of this chemical abortion, including fetal deformity in babies delivered after failed use of these drugs. As a close observer of this issue from its beginning, I felt it was time to document these deaths and tell the world this is not a safe drug.

December 2010

CONTACT US
Life Issues Institute, Inc
1821 W. Galbraith Rd.
Cincinnati, OH 45239

Phone: 513.729.3600
Email: info@lifeissues.org